ANGIODYNAMICS, INC Smart Port CT; PORT & CATHETER, IMPLANTED, SUBCUTANEOUS, INTRAVASCULAR
Back to Search Results |
| Model Number |
H787CT80STPA0 |
| Medical Device Problem Codes |
Detachment of Device or Device Component (2907); Infusion or Flow Problem (2964)
| Health Effect - Clinical Code |
Foreign Body In Patient (2687)
| Date of Event |
01/26/2023
Type of Reportable Event
Serious Injury
Event or Problem Description
On (b)(6) 2021, plaintiff had a smart port placed in her right chest area to facilitate periodic venous infusions for rheumatoid arthritis.By (b)(6) 2023, plaintiff's providers began experiencing difficulties administering infusions; therefore, it was recommended by the physician to have a new port-a-cath placed, in a different anatomical location.In preparation for placement of the new port and removal of the smart port, plaintiff was given an x-ray on (b)(6) 2023, which was read by defendant dr.Burszytn.The defendant failed to notice that the port "[catheter tubing]" was fractured.On (b)(6) 2023, the plaintiff underwent a surgical procedure wherein the surgeon placed a new port-a-cath on the left side of the chest and then began to remove the port that was previously implanted in the right side of the plaintiff's chest.When the physician removed the port, it was then noticed to be fractured, with a jagged edge, and approximately 2/3 of the "[catheter tubing]" device was missing.A ct scan later revealed that the missing part of the port "[distal portion of catheter tubing]" was in the plaintiff's venous system; therefore, she was transferred to a medical facility in amarillo, tx and underwent an emergency procedure to remove the fragment.
Additional Manufacturer Narrative
The customer's reported complaint description of catheter tubing fractured and detached cannot be confirmed.No port/catheter tubing device was returned for evaluation.Without receiving product for evaluation, we are unable to definitively determine a root cause for this incident.No device history records review was conducted since there was no reported lot number provided and a dhr review of ship history report lots was not performed since packaged good item number is also unknown.Labeling review: the directions for use (dfu) item number that is provided in the reported kit contains the following directions and precautions: contraindications · catheter insertion in the subclavian vein medial to the border of the first rib, an area which is associated with higher rates for pinch-off.Warnings: · do not use syringes smaller than 10 ml syringe when accessing the port as system damage can occur.Flushing occluded catheters with small syringes can create excessive pressures within the port system.· do not forcefully flush the port system with any syringe size.After confirmation of patency by detecting no resistance and the presence of a blood return, use syringes appropriately sized for the medication being injected.Do not transfer the medication to a larger syringe.Failure to ensure patency of the catheter prior to power injection studies may result in port system failure and patient injury may occur.· do not power inject through a port system that exhibits signs of clavicle-first rib compression or pinch-off as it may result in port system failure and patient injury may occur.Absence of a blood return or a poor blood return can be a sign of a potential complication such as occlusion, kinking, breakage, pinch-off syndrome, fibrin formation, thrombosis or malposition.This should be evaluated prior to device usage.· a blood return should be present prior to usage of device for any therapy or testing.· do not attempt to measure the patient's blood pressure on the arm in which a peripheral system is located, since catheter occlusion or other damage to the catheter could occur.· if the patient complains of pain, or there is swelling when the device is flushed or when medication or contrast media is administered, evaluate the device for infiltration, proper needle placement, and potential complications such as occlusion, kinking, breakage, pinch-off syndrome, thrombosis or malposition.Failure to assess these complaints or observations can lead to device failure.Precautions to avert device damage and/or patient injury during catheter placement: · avoid accidental device contact with sharp instruments and mechanical damage to the catheter material.· use only smooth-edged atraumatic clamps or forceps.· do not use the catheter if there is any evidence of mechanical damage or leaking.· avoid sharp or acute angles during implantation which could compromise the patency of the catheter lumen.· carefully follow the catheter to port connection technique provided in the dfu to ensure proper device connection and to avoid catheter damage.Assure tight connection between port body and catheter.· after implantation or any treatment via the port, the system should be flushed with normal saline for injection per institutional protocol.A review of the angiodynamics complaint system noted no adverse trends for this complaint type and product family.This type of complaint will continue to be monitored for trends.Reference (b)(4).